Alert archive / Arkansas / Tornado Warnings in 2013

Tornado Warning 49, NWS Little Rock, AR

June 1, 2013Newton County, Searcy County, Arkansas

NWS Little Rock, AR issued this tornado warning at Jun 1, 2013, 2:40 AM CDT for Newton County, Searcy County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2013, 2:40 AM CDT (07:40 UTC)
Expired
Jun 1, 2013, 3:15 AM CDT
In force
35 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Newton County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 143 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 11:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
3.0
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WFUS54 KLZK 010740
TORLZK
ARC101-129-010815-
/O.NEW.KLZK.TO.W.0049.130601T0740Z-130601T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 AM CDT SAT JUN 1 2013

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN SEARCY COUNTY IN NORTH CENTRAL ARKANSAS...
  EASTERN NEWTON COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 315 AM CDT

* AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 9 MILES SOUTH OF JASPER. DOPPLER RADAR SHOWED
  THIS SEVERE STORM MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THIS DANGEROUS STORM INCLUDE...
  SAINT JOE...          POINT PETER...        PIERCETOWN...
  EULA...               CARVER...             YARDELLE...
  WOOLUM RECREATION AREA...                   WAYTON...
  VENDOR...             SNOWBALL...           PINDALL...
  PARTHENON...          MT JUDEA...           HASTY...
  DEER...               CROSSROAD...          COWELL...
  BASS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3611 9294 3604 9281 3592 9274 3576 9324
      3592 9333
TIME...MOT...LOC 0740Z 244DEG 35KT 3588 9318

$$

51
1 follow-up statement
908 
WWUS54 KLZK 010802
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
302 AM CDT SAT JUN 1 2013

ARC101-129-010811-
/O.CAN.KLZK.TO.W.0049.000000T0000Z-130601T0815Z/
NEWTON AR-SEARCY AR-
302 AM CDT SAT JUN 1 2013

...THE TORNADO WARNING FOR NORTHWESTERN SEARCY AND EASTERN NEWTON
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR NORTHWESTERN ARKANSAS.

LAT...LON 3611 9294 3604 9281 3592 9274 3576 9324
      3592 9333
TIME...MOT...LOC 0801Z 237DEG 34KT 3602 9301

$$

51

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Jun 1, 12:34 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 12:34 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1234 AM CDT SAT JUN 1 2013

.AVIATION...
AN AREA OF CONVECTION WILL CONTINUE TO APPROACH THE NORTHWEST PART
OF THE STATE THROUGH THE EARLY MORNING HOURS. MOISTURE LEVELS WILL
REMAIN ELEVATED AND CLOUDS WILL SLOWLY LOWER WITH TIME. ELSEWHERE
... A COLD FRONT IS EXPECTED TO MOVE THROUGH THE STATE DURING THE
DAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT
AS IT MOVES THROUGH. VFR TO OCCASIONAL MVFR CONDITIONS WILL
PREVAIL ESPECIALLY ALONG THE FRONT ITSELF. SOUTHERLY WINDS WILL
BECOME NORTHWEST AFTER THE BOUNDARY PASSES.

&&

.PREV DISCUSSION... /ISSUED 1146 PM CDT FRI MAY 31 2013/

UPDATE...
UPDATED ZONES TO INCREASE POPS IN THE WEST FOR TONIGHT. ALSO ADDED
A NEW TORNADO WATCH FOR NORTHWEST ARKANSAS.

PREV DISCUSSION... /ISSUED 247 PM CDT FRI MAY 31 2013/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
EXTREMELY HUMID AND UNSTABLE ATMOSPHERE IS PRESENT OVER THE AREA
AT THIS TIME...BUT THE CAPPING INVERSION HAS LARGELY KEPT A LID ON
THUNDERSTORM DEVELOPMENT. CURRENT RADAR RETURNS ARE SHOWING
SCATTERED SHOWERS OVER THE EASTERN HALF OF THE AREA...BUT LITTLE
ELSE.

PROVIDED THERE ARE SOME BREAKS IN THE CLOUDS BEFORE SUNSET...
THUNDERSTORMS ARE POSSIBLE. ACTIVITY SHOULD REALLY GET GOING LATE
TONIGHT...AS THE LOW LEVEL JET KICKS IN AND AN UPPER WAVE MOVES
INTO THE REGION FROM THE WEST. AT THE SAME TIME...SURFACE LOW
PRESSURE WILL DRAG A COLD FRONT SLOWLY INTO THE REGION.

SHOWERS/STORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. SOME
SEVERE STORMS ARE POSSIBLE...AND AT THIS POINT IT LOOKS LIKE ANY
SEVERE STORMS WOULD BE CAPABLE OF PRODUCING DAMAGING WIND AND
HAIL. OVER ARKANSAS...THE TORNADO THREAT IS NOT AS HIGH AS
THURSDAY.

HEAVY RAIN WILL BE ANOTHER SERIOUS THREAT...PARTICULARLY AFTER
MIDNIGHT ACROSS THE NORTHWEST...GRADUALLY MOVING INTO THE CENTRAL
PORTION DURING THE MORNING WITH THE FRONT. ADDITIONAL SHOWERS/
STORMS ARE EXPECTED TO FIRE ALONG AND AHEAD OF THE FRONT ON
SATURDAY AFTERNOON AND EVENING. AGAIN...SOME STRONG/SEVERE STORMS
CAN/T BE RULED OUT.

THE FRONT WILL PUSH OUT OF THE REGION EARLY SUNDAY...WITH ANY
LINGERING PRECIPITATION COMING TO AN END. COOLER AND DRIER WEATHER
WILL FOLLOW...WITH THE PERIOD ENDING WITH LOWS IN THE 50S AND 60S
AND HIGHS IN THE 70S AND 80S.

A WORD OF CAUTION...WITH THE ABNORMALLY HIGH PRECIPITABLE WATER
VALUES OVER THE REGION...THE MODELS SEEM TO BE UNDER DOING EXPECTED
RAINFALL AMOUNTS. WITH THIS IN MIND...AS WELL AS SLOW OVER ALL MEAN
STORM MOTION...AND THE TENDENCY OF STORMS TO FORM AND MOVE OVER THE
SAME AREAS...HAVE INCREASED EXPECTED RAINFALL AMOUNTS...PARTICULARLY
OVER THE NORTH AND CENTRAL.

LONG TERM...TUESDAY THROUGH FRIDAY
SRLY FLOW WILL BE RETURNING TO THE STATE AT THE START OF THE LONG
TERM PERIOD AS HIGH PRESSURE TO THE NE MOVES AWAY FROM THE STATE.
FLOW ALOFT WILL BE GENERALLY ZONAL ACROSS THE STATE...WITH MOST
PRECIP CHANCES REMAINING LOW. HOWEVER...FLOW ALOFT WILL BEGIN TO
BUCKLE DURING THE MIDDLE OF THE WEEK...TURNING GRADUALLY TO THE SW.
AS THIS HAPPENS...MOISTURE LEVELS WILL BE INCREASING...AS WELL AS
RAIN CHANCES AS DISTURBANCES MOVE OVERHEAD IN THIS FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     60  77  56  80 /  60  20   0  10
CAMDEN AR         63  85  59  85 /  70  30   0  10
HARRISON AR       54  75  54  79 /  20  10   0  10
HOT SPRINGS AR    61  82  59  82 /  70  20   0  10
LITTLE ROCK   AR  64  82  61  83 /  70  20   0  10
MONTICELLO AR     68  84  62  86 /  70  40   0  10
MOUNT IDA AR      59  81  55  81 /  60  10   0  10
MOUNTAIN HOME AR  55  77  55  78 /  30  10   0  10
NEWPORT AR        61  77  57  81 /  70  20   0  10
PINE BLUFF AR     66  82  61  82 /  70  30   0  10
RUSSELLVILLE AR   59  80  56  85 /  50  10   0  10
SEARCY AR         62  80  58  80 /  70  20   0  10
STUTTGART AR      65  81  62  81 /  70  20   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BAXTER-BOONE-CLARK-
CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JOHNSON-LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-
NEWTON-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-
SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...56
Hazardous weather outlook, Jun 1, 12:45 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 AM CDT SAT JUN 1 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1245 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO MOVE SLOWLY
ACROSS THE NORTHERN PLAINS OVER THE FEW DAYS. THIS SYSTEM WILL BRING
UPPER LEVEL DISTURBANCES TO THE AREA...AND HELP DEVELOP SHOWERS AND
THUNDERSTORMS TONIGHT. THE MAIN AREAS AFFECTED TONIGHT WILL BE OVER
NORTHERN ARKANSAS. ONCE AGAIN SOME OF THE STORMS COULD BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS.

TORNADOES CAN BE RULED OUT WITH ANY THUNDERSTORMS THAT DEVELOP. A
TORNADO WATCH IS IN EFFECT UNTIL 4 AM FOR NORTHWEST ARKANSAS. HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THE STRONG STORMS...AND A FLASH
FLOOD WATCH REMAINS IN EFFECT. MANY AREAS ARE ALREADY SATURATED DUE
TO THE HEAVY RAIN ON THURSDAY...AND ANY ADDITIONAL HEAVY RAIN WILL
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AFOREMENTIONED UPPER TROUGH WILL MOVE OFF TO THE NORTHEAST ON
SATURDAY FINALLY ALLOWING A SLOW MOVING COLD FRONT TO ADVANCE INTO
THE STATE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE BOUNDARY AND SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN THE MAIN CONCERN. THE
AREA OF CONCERN WILL BE ALONG THE BOUNDARY ITSELF AND WILL COVER
MUCH OF ARKANSAS. ALL OF ARKANSAS WILL BE UNDER A SLIGHT RISK OF
SEVERE WEATHER ON SATURDAY. THE STORM SYSTEM IS EXPECTED TO PUSH OUT
OF ARKANSAS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT 24 HOURS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jun 1, 2:06 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
206 AM CDT SAT JUN 1 2013

ARZ003-012-021-010750-
BOONE AR-JOHNSON AR-NEWTON AR-
206 AM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE...NEWTON AND
EXTREME NORTHERN JOHNSON COUNTIES UNTIL 245 AM CDT...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF WALNUT...OR 15 MILES SOUTH OF
LOST VALLEY SP...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...             HARRISON...
  WESTERN GROVE...      WALNUT...             VALLEY SPRINGS...
  UPPER BUFFALO WILDERNESS AREA...            PRUITT...
  PIERCETOWN...         OLVEY...              MYRTLE...
  ERBIE...              DUGGER...             CRAWFORD...
  CARVER...             CAPPS...              BERGMAN...
  ZINC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3643 9305 3629 9289 3612 9289 3611 9295
      3602 9294 3572 9341 3579 9353 3588 9353
TIME...MOT...LOC 0706Z 216DEG 42KT 3586 9342

/56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:06 AM CDTSpecial Weather StatementLZKBoone, Newton44 min
Jun 1, 2:18 AM CDTSevere Thunderstorm WarningLZKBoone, Newton42 min
Jun 1, 3:11 AM CDTSpecial Weather StatementLZKNewton44 min
Jun 1, 3:53 AM CDTSpecial Weather StatementLZKNewton47 min
Jun 1, 4:43 AM CDTSpecial Weather StatementLZKStone47 min
Jun 1, 4:58 AM CDTSpecial Weather StatementLZKLogan32 min
Jun 1, 5:03 AM CDTSevere Thunderstorm WarningLZKLogan, Scott, Yell42 min
Jun 1, 5:46 AM CDTSevere Thunderstorm WarningLZKConway, Perry, Pope, Yell44 min
Jun 1, 6:50 AM CDTSpecial Weather StatementLZKLogan45 min
Jun 1, 7:12 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Scott, Yell48 min
Jun 1, 7:14 AM CDTFlash Flood WarningLZKScott6 hr
Jun 1, 7:29 AM CDTFlash Flood WarningLZKLogan4 hr
Jun 1, 7:33 AM CDTSpecial Weather StatementLZKYell32 min
Jun 1, 8:00 AM CDTSevere Thunderstorm WarningLZKConway, Garland, Montgomery, Perry, Saline, Yell45 min
Jun 1, 8:42 AM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring, Montgomery, Perry, Pulaski, Saline48 min
Jun 1, 9:08 AM CDTFlash Flood WarningLZKPolk5 hr
Jun 1, 9:11 AM CDTFlash Flood WarningLZKGarland, Montgomery, Perry, Pulaski, Saline, Yell5 hr
Jun 1, 9:26 AM CDTSevere Thunderstorm WarningLZKDallas, Garland, Grant, Hot Spring, Saline49 min
Jun 1, 9:35 AM CDTFlash Flood WarningLZKJackson, Lonoke, Prairie, White, Woodruff3 hr
Jun 1, 10:32 AM CDTSpecial Weather StatementLZKMonroe48 min
Jun 1, 10:37 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence13 days
Jun 1, 10:39 AM CDTRiver Flood AdvisoryLZKRandolph36 hr
Jun 1, 10:44 AM CDTRiver Flood AdvisoryLZKClay36 hr
Jun 1, 11:01 AM CDTRiver Flood AdvisoryLZKRandolph36 hr
Jun 1, 11:26 AM CDTSpecial Weather StatementLZKArkansas29 min
Jun 1, 11:57 AM CDTSpecial Weather StatementLZKDesha28 min
Jun 1, 12:09 PM CDTSpecial Weather StatementLZKDrew46 min
Jun 1, 12:57 PM CDTAreal Flood WarningLZKScott11 hr
Jun 1, 1:43 PM CDTFlash Flood WarningLZKClark, Hot Spring, Pike3 hr
Jun 1, 1:51 PM CDTFlash Flood WarningLZKGarland, Montgomery, Polk, Pulaski, Saline3 hr
Jun 1, 2:50 PM CDTRiver Flood WarningLZKYell26 hr
Jun 1, 2:55 PM CDTRiver Flood AdvisoryLZKYell36 hr
Jun 1, 2:57 PM CDTRiver Flood AdvisoryLZKPerry36 hr
Jun 1, 3:57 PM CDTSpecial Weather StatementLZKPolk28 min
Jun 1, 3:59 PM CDTSevere Thunderstorm WarningLZKPolk31 min
Jun 1, 4:17 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk28 min
Jun 1, 4:29 PM CDTFlash Flood WarningLZKClark, Hot Spring, Pike3 hr
Jun 1, 4:40 PM CDTFlash Flood WarningLZKHot Spring3 hr
Jun 1, 4:53 PM CDTFlash Flood WarningLZKGarland, Montgomery, Polk, Pulaski, Saline3 hr
Jun 1, 4:55 PM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita35 min
Jun 1, 5:01 PM CDTRiver Flood AdvisoryLZKSaline36 hr
Jun 1, 5:03 PM CDTRiver Flood WarningLZKClark, Hot Spring41 hr
Jun 1, 5:29 PM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita31 min
Jun 1, 6:04 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun26 min

Nearby

Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.